Skip to main content

Posts

Showing posts from May, 2011
The next patient is in her mid-20s. She sits gracefully on the edge of the chair and looks at me.

"How can I help you today?" I ask.

"It is this," she says, hands clasping her belly, "I look like I am 4 months pregnant!"

"And are you? Have you checked?"

"Oooh! Yes. MANY times - and always negative. I have been talking to my friends and they say it could be the HIV treatment."

"Yes - that is true. You are on one of the older drugs, the one called Stavudine. That can make fat appear in different places on your body, and sometimes disappear from other places. Some people find that it makes their face thin." I suck my cheeks in briefly. She laughs.

"I used to have a VERY round face, now it is thin!"

"I suggest that we change that drug then. We have more drugs available in the public clinics than we did when you started and the one I will use has less side effects. Is that what you would like?" She nods enthusiastical…